Nevada, 2005Heavy Snow in Nevada, March 19 to 20, 2005
March 19 to 20, 2005 · NWS REV · 1 event in 1 county or zone
A winter storm moved through northeast California and western Nevada on the 19th and 20th. Storm total snowfall amounts:Mt.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A winter storm moved through northeast California and western Nevada on the 19th and 20th. Two to three feet of snow fell in the higher elevations of the Sierra, with 6 to 8 inches reported in areas to the lee of the Sierra.Storm total snowfall amounts:Mt. Rose Ski Resort (summit) 22 inches (mid-mountain) 10 inches5 ENE Incline Village (7300 ft.) 20 inches1 NE Incline Village (6500 ft.) 15 inchesSpooner Summit 12 inches
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at Mar 19, 2:32 AM PST, 7 hours 28 minutes earlier.
Area forecast discussion, Mar 19, 2:32 AM PST, 7 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
232 AM PST SAT MAR 19 2005
.SHORT TERM...
PRECIPITATION HAS STARTED TO MOVE INTO THE SIERRA ATTM. RAIN HAS
FALLEN IN THE CENTRAL VALLEY OF CALIFORNIA ALL EVENING WITH SNOW
BEING REPORTED AT BLUE CANYON. SATELLITE IMAGERY SHOWING VORT MAX
OFF THE CALIFORNIA COAST MOVING EAST. CLOUD TOPS ARE STARTING TO
COOL OVER THE NORTHERN CA COAST AS THE 250 MB JET MAX APPROACHES.
STILL LOOKS LIKE A GOOD SNOW EVENT FOR THE SIERRA. PW VALUES OF
1.50 INCHES ON SATURDAY ALONE IN THE SIERRA...WITH ANOTHER 0.50 ON
SUNDAY. AS IN PREVIOUS RUNS MODELS CONTINUE TO SHOW MOST OF THE
MOISTURE STAYING WEST OF THE CREST. HOWEVER STRONG DYNAMICS
ASSOCIATED WITH THE UPPER JET WILL HELP TO GENERATE PRECIP. WESTERLY
WINDS WILL ALSO ENHANCE OROGRAPHIC EFFECTS WITH SOME SPILLOVER
POSSIBLE ONTO EASTERN SLOPES. INITIALLY WARM AND FAIRLY DRY AIR
MASS OVER WESTERN NEVADA WILL KEEP SNOW LEVELS UP AROUND 6500 FEET
THIS MORNING. AFTER COLD FRONT MOVES THROUGH THIS AFTERNOON COLD
AIR ADVECTION WILL BRING SNOW LEVELS DOWN ALMOST TO VALLEY FLOORS.
PRECIP IN WESTERN NEVADA VALLEYS SHOULD STAY MAINLY RAIN WITH SNOW
POSSIBLE IN THE FOOTHILLS AROUND 5000 FEET.
STRONG WINDS ARE A POSSIBILITY THIS AFTERNOON EAST OF THE SIERRA.
THE MILNE HIGH WIND ALGORITHM SHOWS FAVORABLE WIND DIRECTIONS AND
TEMPERATURE CRITERIA. WSETA SUPPORTS THIS WITH LOW LEVEL WINDS
MEETING ADVISORY CRITERIA IN ZONE 3. ZONE 1 COULD SEE LOCAL GUSTS
TO 60 MPH IN FAVORED AREAS BUT WILL KEEP WIND ADVISORY JUST IN ZONE
1 AS STRONGEST WINDS ARE PROGGED TO STAY NORTH. AS THE MAIN BAND OF
PRECIP MOVES IN LATER THIS AFTERNOON WITH THE FRONT...WIND SPEEDS
SHOULD DECREASE. WINDS WILL AGAIN BE STRONG ON SUNDAY ALONG THE
SIERRA AND INTO ZONE 3. A TROPICAL CONNECTION SETS UP ON MONDAY SO
PRECIP WILL CONTINUE THROUGH DAY THREE OF THE SHORT TERM. TEMPS
WILL REMAIN SLIGHTLY BELOW NORMAL FOR MID-MARCH. OHARA
.LONG TERM...TUESDAY THROUGH FRIDAY...
MEDIUM RANGE MODELS CONTINUE TO INDICATE SPLIT FLOW OVER THE EAST
PACIFIC WITH RATHER STRONG SOUTHERN STREAM. MOST SOLUTIONS TAKE MAIN
ENERGY SOUTH OF AREA ACROSS THE DESERT SOUTHWEST AND NORTHERN
MEXICO. THERE SEEMS TO BE SOME CONSENSUS AT LEAST BETWEEN THE ECMWF
AND GFS WITH EFFECTS OF JET DYNAMICS LATE MONDAY BEGINNING TO WANE
TUESDAY AS JET STREAM PUSHES SOUTH. THIS IS FOLLOWED BY PASSAGE OF
TROUGH AXIS TUESDAY NIGHT INTO WEDNESDAY WITH ONLY SLIGHT CHANCES
FOR PRECIPITATION AND POSSIBLY A BREAK ALTOGETHER. MODELS DIVERGE A
BIT LATE WEEK AS PATTERN BEGINS TO UNDERGO SOME AMPLIFICATION. SO
FORECAST WILL CONTINUE A SLIGHT CHANCE THURSDAY AND FRIDAY UNTIL
MORE CONFIDENCE CAN BE GAINED. TEMPERATURES SHOULD BE CLOSE TO OR
JUST UNDER NORMAL LEVELS. HOHMANN
&&
.REV WATCHES/WARNINGS/ADVISORIES...
.NV...WINTER STORM WARNING NVZ002 ABOVE 6500 FEET UNTIL 10 PM SUN.
WIND ADVISORY NVZ003 THIS AFTERNOON AND EVENING.
.CA...WINTER STORM WARNING CAZ071 ABOVE 5500 FEET UNTIL 10 PM SUN.
WINTER STORM WARNING CAZ072 ABOVE 6500 FEET UNTIL 10 PM SUN.
WINTER STORM WARNING CAZ073 ABOVE 6500 FEET UNTIL 10 PM SUN.
&&Hazardous weather outlook, Mar 19, 5:07 AM PST, 4 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
507 AM PST SAT MAR 19 2005
CAZ071>073-NVZ002-003-201500-
GREATER LAKE TAHOE AREA-GREATER RENO-CARSON CITY-MINDEN AREA-LASSEN-
EASTERN PLUMAS-EASTERN SIERRA COUNTIES-MONO-
507 AM PST SAT MAR 19 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN NEVADA...THE EASTERN
SIERRA...AND NORTHEASTERN CALIFORNIA..
.DAY ONE...TODAY THROUGH TONIGHT
LOW PRESSURE SYSTEM WILL CONTINUE TO BRING RAIN AND SNOW TO THE
SIERRA AND LAST THROUGHOUT THE WEEKEND. SNOW LEVELS WILL START
BETWEEN 6000 AND 6500 FEET AND THEN DROP SATURDAY AND SUNDAY. SEE
WINTER STORM WARNING /WWUS45 KREV RNOWSWREV/ FOR DETAILS.
AREA WINDS WILL INCREASE TO 20 TO 40 MPH BY THIS AFTERNOON IN
THE RENO AND CARSON CITY AREAS. SEE WIND ADVISORY /WWUS75 KREV
RNONPWREV/ FOR FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...
RAIN AND SNOW WILL CONTINUE THROUGH TUESDAY AS THIS SYSTEM PASSES
THROUGH THE AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT SNOWFALL AND/OR WIND
DAMAGE ACCORDING TO ESTABLISHED CRITERIA.
MCGUIRE
Heavy Snow, X Sw Washoe/W Carson City/Nw Douglas
- When
- March 19, 10:00 AM PST to March 20, 9:00 PM PST
- Where
- X Sw Washoe/W Carson City/Nw Douglas forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.789, -119.640 (the zone’s center; the record gives no point)
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in California, March 19, 20051 death · 1 event
- Hail and Damaging Winds in Texas, March 19, 2005$232,000 · 2 in hail · 17 events
- Hail and Damaging Wind in Texas, March 19, 2005$200,000 · 1.75 in hail · 2 events
- High Wind in Oregon, March 19 to 20, 200584 kt wind · 12 events
- Hail and Damaging Winds in Texas, March 19 to 20, 20051.75 in hail · 9 events
- Winter Weather in Colorado, March 19 to 21, 20057 events
- Winter Storm in Wisconsin, March 19, 20055 events
- Hail in Texas, March 19, 20051 in hail · 5 events
- Debris Flow and Heavy Rain in California, March 19 to 20, 20054 events
- Flash Flooding and Hail in Texas, March 19, 20051.75 in hail · 4 events
- Winter Weather in Utah, March 19 to 21, 20053 events
- Marine Thunderstorm Winds in Gulf of Mexico, March 19, 20053 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5470456.